MAUDE Adverse Event Report: COOK INC TURBO-JECT POWER INJECTABLE; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT POWER INJECTABLE; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reporter: customer (person): phone: (b)(6).(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the line of a turbo-ject® double lumen over-the-wire power-injectable picc separated from the purple hub.Following implantation in the patient's arm on (b)(6) 2020, the patient left the hospital with a microclave and "leaflet as per ifu".This device was implanted to serve as a replacement for a previous device, which is also reported under patient identifier (b)(6), mfg.Report reference #: 1820334-2020-01553.A double lumen catheter was chosen due to unavailability of the single lumen catheter.Later on, the patient's mother reported to the physician that the "tone shaft of the double lumen catheter is broken".The patient's mother closed the break with "leucoplast".The device was removed on (b)(6) 2020 and replaced.This incident occurred at the patient's home.The patient uses the device for nutrition and was reported to be "not in good condition, can walk around 50 meters".Though the user facility provided the patient and her mother with a microclave and patient brochure, it was reported that they are not using them.It was also reported that the patient is not being treated at the user facility due to covid-19.No other adverse effects have been reported.
 
Additional Manufacturer Narrative
Correction: product identifier, d1, d4: product lot#, d4: rpn, d4: product lot#: (mdr), d4: expiration date, d4: udi.D10: device received 03sep2020.Investigation / evaluation it was reported by dr.(b)(6), radiologist from (b)(6), germany that a patient¿s mother contacted him in an e-mail and stated that the ¿tone shaft of the double lumen catheter is broken.¿ the patient¿s mother also mentioned that the previous peripherally inserted central venous catheter (picc) single lumen device was also broken.Two complaints were created for the events that were reported for this patient.The information contained in this report covers the complaint that was created for the turbo-ject power injectable (rpn: upics-5.0-ct-otw-st-1110, 9931552) that was implanted on (b)(6) 2019 and was reported to have broken.The information contained in mdr#: 1820334-2020-01553 covers the complaint that was created for the turbo-ject double lumen over-the-wire power-injectable picc (rpn: upicds-5.0-ct-otw-st-1111, 13169061) that was implanted on (b)(6) 2020.The patient was a pediatric female that had been diagnosed with cancer (non-specific).She was receiving nourishment via the picc line.She was being treated at home due to the covid-19 pandemic.Her activity level was reported as able to walk about 50 meters.The turbo-ject power injectable single lumen picc line (rpn: upics-5.0-ct-otw-st-1110, 9931552) was implanted on (b)(6) 2019.No information was provided by the customer or the patient¿s mother regarding the specific product failure or how it was ¿broken.¿ on (b)(6)2020, the device was removed and replaced with a turbo-ject double lumen over-the-wire power-injectable picc (rpn: upicds-5.0-ct-otw-st-1111, 13169061).Instead of placing another single turbo-ject power injectable single lumen picc line, a turbo-ject double lumen over-the-wire power-injectable picc (rpn: upicds-5.0-ct-otw-st-1111, 13169061) double lumen picc line was placed due to availability of product.The hospital reported that the patient¿s mother was provided needleless connection devices (microclave) after the placement of the device and a pamphlet for device maintenance.A review of the complaint history, device history record and quality control, as well as a visual inspection of the returned device was conducted during the investigation.The complainant returned one turbo-ject double lumen over-the-wire power-injectable picc.The catheter and the purple hub were not returned.Only the fitting was returned.A catheter was returned for the related complaint (mdr#: 1820334-2020-01553).The extension clear tubing of the catheter was observed to be separated at the base of the hub, resulting in the purple hub being separated from the rest of the catheter.Additionally, a document based investigation evaluation was performed.A review of the device master record (dmr) found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file (dhf) found that the risks associated with the devices are acceptable when weighed against the benefits.A review of the device history record (dhr) found no related nonconformances or additional complaints associated with this device lot.It should be noted the customer reported another event at the same time as this complaint (mdr#: 1820334-2020-01553) with the same failure mode description.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: intended use: the maximum pressure limit setting for power inectors used with the turbo-ject picc may not exceed 325psi and the flow rate may not exceed the maximum flow rate.Warnings: the safe and effective use of spectrum turbo-ject picc lines with power injector pressures set above 325 psi has not been established.Do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.To safely use turbo-ject picc lines with a power injector, the technician/health care professional must verify prior to use that the maximum pressure limit is set at or below 325 psi and the maximum flow rate is at or below that which is listed on the catheter.Dynamic and static pressure test results are shown in the following table french \ lumen priming volume (ml) maximum labelled flow rate pressure during maximum flow (psi) average static burst pressure in 37degc water (psi) range static burst pressure in 37degc water (psi) 5.0 single, 0.75, 7 ml / sec, 192, 476, 473-477.Precautions: if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately catheter maintenance if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Catheter maintenance: if catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Note: if clc-2000, microclave or other needless adapters approved for saline only lock are used, saline only catheter lock may be used.Catheter heparinization should be determined by institutional protocol and clinical judgement.Heparin concentrations of 10 units/ml to 100 units/ml have been reported adequate to maintain lumen patency.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Before using catheter lumen already locked with heparin, lumen should be flushed twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should be again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.Strict aseptic technique must be adhered to while using and maintaining catheter.Based on the information provided, inspection of the complaint product, and the results of the investigation, a definitive cause for failure was not established.Based on limited information provided for this event it has not been possible to rule out manufacturing, catheter maintenance, patient activity, or inadvertent tension placed on the device as a cause of the event.Appropriate measures have been taken to address this failure mode.A capa has been opened to address this failure mode.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that while the patient was receiving nutrition via picc line at home, the turbo-ject power injectable single lumen picc line (rpn: upics-5.0-ct-otw-st-1110, lot number: 9931552) broke.It was replaced by a cook turbo-ject double lumen over-the-wire power-injectable picc (upicds-5.0-ct-otw-st-1111, lot number: 13169061) on (b)(6) 2020.Needleless connectors and a patient brochure were given to the patient's family when the single lumen picc line was placed.However it was reported that the needleless connectors were not being used with the device.Another event regarding this patient is also reported under patient identifier: (b)(6).

Brand Name
TURBO-JECT POWER INJECTABLE
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10449960
Report Number1820334-2020-01554
Device Sequence Number17214364
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)220502(10)13169061
Combination Product (Y/N)N
PMA/510(K) Number
K111244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/06/2021
Device Model NumberN/A
Device Catalogue NumberUPICS-5.0-CT-OTW-ST-1110
Device Lot Number9931552
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2020
Initial Date Received by Manufacturer 08/17/2020
Supplement Date Received by Manufacturer10/21/2020
Initial Report FDA Received Date08/25/2020
Supplement Report FDA Received Date11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;